Journal of Dynamics and Differential Equations

, Volume 25, Issue 3, pp 627–652 | Cite as

Complex Dynamics in Pendulum-Type Equations with Variable Length

  • Alessandro MargheriEmail author
  • Carlota Rebelo
  • Fabio Zanolin


We prove the existence of complex dynamics for a generalized pendulum type equation with variable length. The solutions we find switch from an oscillatory behavior around the stable vertical position to a rotational type behavior crossing the unstable position with positive or negative velocity following any prescribed two-sided sequence of symbols. Moreover, to any periodic sequence of symbols corresponds a periodic solution of the equation. The proof is based on a topological approach and the results are robust with respect to small perturbations. In particular a small friction term can be added to the equation.


Pendulum type equations Periodic solutions Complex dynamics 



Alessandro Margheri—Supported by FCT, Financiamento Base 2010 ISFL-1-209 and project PTDC/MAT/113383/2009. Carlota Rebelo—Supported by FCT, Financiamento Base 2010 ISFL-1-209 and project PTDC/MAT/113383/2009. Fabio Zanolin—The author acknowledges the support of the PRIN project “Equazioni Differenziali Ordinarie e Applicazioni”.


  1. 1.
    Aulbach, B., Kieninger, B.: On three definitions of chaos. Nonlinear Dyn. Syst. Theory 1, 23–37 (2001)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Burns, K., Weiss, H.: A geometric criterion for positive topological entropy. Commun. Math. Phys. 172, 95–118 (1995)MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Burra, L., Zanolin, F.: Chaotic dynamics in a simple class of Hamiltonian systems with applications to a pendulum with variable length. Differ. Integr. Equ. 22, 927–948 (2009)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Butikov, E.I.: Square-wave excitation of a linear oscillator. Am. J. Phys. 72, 469–476 (2004)CrossRefGoogle Scholar
  5. 5.
    Den Hartog, J.P.: Mechanical Vibrations. Dover Publications Inc., Mineola (1985)Google Scholar
  6. 6.
    Delshams, A., Gidea, M., de la Llave, R., Seara, T.: Geometric approaches to the problem of instability in Hamiltonian systems. In: Craig, W. (ed.) An Informal Presentation. (English Summary) Hamiltonian Dynamical Systems and Applications. NATO Science for Peace and Security Series B: Physics and Biophysics, pp. 285–336. Springer, Dordrecht (2008)Google Scholar
  7. 7.
    Devaney, R.L.: An Introduction to Chaotic Dynamical Systems, 2nd edn. Addison-Wesley Studies in Nonlinearity. Addison-Wesley Publishing Company, Advanced Book Program, Redwood City (1989)Google Scholar
  8. 8.
    Furi, M., Martelli, M., O’Neill, M., Staples, C.: Chaotic orbits of a pendulum with variable length. Electron. J. Differ. Equ. No. 36, 14 pp. (2004) (electronic)Google Scholar
  9. 9.
    Guckenheimer, J., Holmes, P.: Nonlinear Oscillations, Dynamical Systems, and Bifurcations of Vector fields. Applied Mathematical Sciences, 42. Springer, New York (1983)Google Scholar
  10. 10.
    Hale, J.K.: Ordinary differential equations, 2nd edn. R. E. Krieger Publishing Co., Inc., Huntington (1980)zbMATHGoogle Scholar
  11. 11.
    Hastings, S.P.: Use of “simple shooting” to obtain chaos. Homoclinic chaos (Brussels, 1991). Phys. D 62, 87–93 (1993)MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    Hastings, S.P., McLeod, J.B.: Chaotic motion of a pendulum with oscillatory forcing. Am. Math. Mon. 100, 563–572 (1993)MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    Irwin, M.C.: Smooth Dynamical Systems. Pure and Applied Mathematics, 94. Academic Press Inc., New York (1980)Google Scholar
  14. 14.
    Kennedy, J., Sanjuan, M.A.F., Yorke, J.A., Grebogi, C.: The topology of fluid flow past a sequence of cylinders. Special issue in memory of B. J. Ball Topol. Appl. 94, 207–242 (1999)MathSciNetzbMATHCrossRefGoogle Scholar
  15. 15.
    Kennedy, J., Yorke, J.A.: Topological horseshoes. Trans. Am. Math. Soc. 353, 2513–2530 (2001)MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    Kirchgraber, U., Stoffer, D.: On the definition of chaos. Z. Angew. Math. Mech. 69, 175–185 (1989)MathSciNetzbMATHCrossRefGoogle Scholar
  17. 17.
    Lenci, S., Rega, G.: Competing dynamic solutions in a parametrically excited pendulum: attractor robustness and basin integrity. J. Comput. Nonlinear Dyn. 3, 041010-1–9 (2008)Google Scholar
  18. 18.
    Lenci, S., Rega, G.: Experimental versus theoretical robustness of rotatins solutions in a parametrically excited pendulum: a dynamical integrity perspective. Phys. D 240, 814–824 (2011)zbMATHCrossRefGoogle Scholar
  19. 19.
    Margheri, A., Rebelo, C., Zanolin, F.: Chaos in periodically perturbed planar Hamiltonian systems using linked twist maps. J. Differ. Equ. 249, 3233–3257 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  20. 20.
    Mawhin, J., Willem, M.: Critical Point Theory and Hamiltonian Systems. Applied Mathematical Sciences, 74. Springer, New York (1989)Google Scholar
  21. 21.
    Medio, A., Pireddu, M., Zanolin, F.: Chaotic dynamics for maps in one and two dimensions: a geometrical method and applications to economics. Int. J. Bifurcat. Chaos 19, 3283–3309 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  22. 22.
    Moise, E.E.: Geometric Topology in Dimensions 2 and 3. Graduate Texts in Mathematics, vol. 47. Springer - Verlag, New York (1977)CrossRefGoogle Scholar
  23. 23.
    Núñez, D., Torres, P.J.: On the motion of an oscillator with a periodically time-varying mass. Nonlinear Anal. Real World Appl. 10, 1976–1983 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  24. 24.
    Núñez, D., Torres, P.J.: Stabilization by vertical vibrations. Math. Methods Appl. Sci. 32, 1118–1128 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  25. 25.
    Osipov, A.V., Pliss, V.A.: Relaxation oscillations in a system of Duffing type. (Russian) Differentsial’nye Uravneniya 25, 435–446, 548; translation in. Differ. Equ. 25 (1989), 300–308 (1989)Google Scholar
  26. 26.
    Papini, D., Zanolin, F.: On the periodic boundary value problem and chaotic-like dynamics for nonlinear Hill’s equations. Adv. Nonlinear Stud. 4, 71–91 (2004)MathSciNetzbMATHGoogle Scholar
  27. 27.
    Pascoletti, A., Pireddu, M., Zanolin, F.: Multiple periodic solutions and complex dynamics for second order ODEs via linked twist maps. In: Proceedings of the 8th Colloquium on the Qualitative Theory of Differential Equations (Szeged, 2007). Electron. J. Qual. Theory Differ. Equ., Szeged 14, 1–32 (2008)Google Scholar
  28. 28.
    Pascoletti, A., Zanolin, F.: Example of a suspension bridge ODE model exhibiting chaotic dynamics: a topological approach. J. Math. Anal. Appl. 339, 1179–1198 (2008)MathSciNetzbMATHCrossRefGoogle Scholar
  29. 29.
    Serra, E., Tarallo, M., Terracini, S.: Subharmonic solutions to second-order differential equations with periodic nonlinearities. Nonlinear Anal. 41, 649–667 (2000)MathSciNetzbMATHCrossRefGoogle Scholar
  30. 30.
    Walters, P.: An Introduction to Ergodic Theory, Graduate Texts in Mathematics, vol. 79. Springer, New York (1982)Google Scholar
  31. 31.
    Wiggins, S.: On the detection and dynamical consequences of orbits homoclinic to hyperbolic periodic orbits and normally hyperbolic invariant tori in a class of ordinary differential equations. SIAM J. Appl. Math. 48, 262–285 (1988)MathSciNetzbMATHCrossRefGoogle Scholar
  32. 32.
    Wiggins, S.: Global Bifurcations and Chaos Analytical methods. Applied Mathematical Sciences, 73. Springer, New York (1988)Google Scholar
  33. 33.
    Wiggins, S.: Chaos in the dynamics generated by sequence of maps, with application to chaotic advection in flows with aperiodic time dependence. Z. Angew. Math. Phys. 50, 585–616 (1999)MathSciNetzbMATHCrossRefGoogle Scholar
  34. 34.
    Zharnitsky, V.: Breakdown of stability of motion in superquadratic potentials. Commun. Math. Phys. 189, 165–204 (1997)MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2013

Authors and Affiliations

  • Alessandro Margheri
    • 1
    Email author
  • Carlota Rebelo
    • 1
  • Fabio Zanolin
    • 2
  1. 1.Departamento de MatemáticaFac. Ciências de Lisboa, Campo GrandeLisboaPortugal
  2. 2.Department of Mathematics and Computer ScienceUniversity of UdineUdineItaly

Personalised recommendations